Cyclosporine for dry eye associated with anti-PD-1 therapy

January 1, 2017

Topical cyclosporine may be useful for treating dry eyes associated with immunomodulatory agents like nivolumab, which markedly upregulate T cell activation. In caring for patients with ocular side effects associated with cancer treatment, the delivery of proper ophthalmic care is critical.

History

A 58-year-old man with metastatic melanoma from a primary nasal sinus tumor was referred to ophthalmology for bilateral eye irritation. Around this time, he was undergoing his sixth cycle of nivolumab (3 mg/kg) for treatment of metastatic melanoma. His metastatic lesions had been regressing favorably in response to nivolumab, an immunomodulatory agent that upregulates host immunity. The patient was assessed to have dry eye syndrome for which he was started on preservative-free artificial tears and lubricating ointment at bedtime. For the next two weeks, he continued to experience persistent burning in both eyes and was then referred to a cornea specialist. 

Examination

On presentation to the Cornea Service, his corrected visual acuity was 20/30 in the right eye and 20/25 in the left. His examination was notable for a low tear meniscus and diffusely distributed punctate epithelial erosions in both eyes. A basic secretion test (Schirmer’s with anesthesia) was performed which yielded values less than 4.0 mm from each eye.

Treatment and Clinical Course

 

Treatment and Clinical Course

The patient was recommended to intensify the frequency of lubricant tear use to at least 6-8 times daily. Additionally, he received bilateral lower eyelid punctum plugs and was started on topical cyclosporine (0.05%) twice daily in both eyes. However, due to overseas travel, the patient reported difficulty adhering to this medication regimen. Two weeks later, he returned to the office with a perforated cornea in the right eye. Examination of the right eye was notable then for a 1.8 mm by 1.4 mm paracentral epithelial defect within which there was variable corneal thinning and a small focus of Seidel-positive leakage. The chamber was shallow but without iris plugging to the perforation site. This was acutely managed with corneal glue and a bandage contact lens. The left eye had a small epithelial defect without associated stromal thinning.

Further treatment with nivolumab was held in light of this adverse event. In the weeks that followed, the right eye was stabilized with adherence to a regimen that included preservative-free artificial tears, daily topical loteprednol (0.5%), topical cyclosporine, autologous serum tears, oral doxycycline, and Vitamin C. The left eye had exhibited areas of slight stromal thinning (80-90% normal stromal thickness) but it was similarly stabilized with lubricating tears (artificial and serum), topical cyclosporine, and a bandage contact lens. One month after the cornea of the right eye was glued, the full thickness defect had healed but there remained a stromal scar with marked corneal thinning (Figure 1).

Figure 1: Courtesy of Yale University School of MedicineOne year after nivolumab was discontinued, abdominal imaging revealed a pancreatic head mass that was biopsy-positive for melanoma. After additional imaging revealed further sites of probable metastases, a decision was reached to restart nivolumab. In a recent clinic visit, the patient has cleared all sites of metastases with several additional treatment cycles. His ocular surface has been maintained bilaterally with scleral lenses, topical cyclosporine, frequent surface lubrication, and cautery of both upper and lower lid puncta.


Discussion

 

Discussion

The programmed cell death protein 1 (PD-1) is a membrane receptor that is involved in downregulating host immunity.1-3 Activation of this pathway promotes the apoptosis of antigen-specific T cells, which serves to promote host tolerance for self-antigens. Nivolumab is an antibody capable of disrupting this pathway; in doing so, it exerts anti-tumor activity by upregulating host T cell immunity. Expectedly, many of the adverse effects associated with nivolumab are immune-mediated.1-4 While there is not much written about the ocular side-effects of this drug class, we hypothesized that the upregulation of T cell activity could be the cause of worsening dry eye disease.4

If this were true, it follows that a therapeutic strategy targeting T cells may be of benefit. The utility of controlling ocular surface inflammation for the treatment of dry eye has been demonstrated by prior studies investigating the use of topical cyclosporine for this end.5

Cyclosporine functions as a calcineurin inhibitor and in doing so it downregulates the transcription of interleukin-2. The downstream effect of this inhibition is a reduction in T cell activation. Dry eye patients treated with cyclosporine have been shown to have reduced levels of proinflammatory cytokines on the ocular surface,6 which is presumably responsible for the improvement in symptoms, surface staining,7 and conjunctival goblet cell density.8 Because cyclosporine exerts its effect by inhibiting the activation of relatively naïve T cells, its peak effect is delayed given the presence of mature T lymphocytes that are already activated. For this reason, bridging patients with a mild topical corticosteroid can be helpful.

The patient’s poor compliance with the initial medication regimen may have contributed to the progression towards perforation. Medication adherence, though, was improved after the right eye required corneal gluing. However, this adverse event led to the withdrawal of nivolumab therapy, which had been highly effective at resolving the patient’s metastatic disease. When follow-up imaging showed recurrent metastases, treatment with nivolumab was reconsidered. Ocular surface stability was a prerequisite for receiving continued anti-PD-1 therapy. This was achieved with an intensive approach that includes topical cyclosporine, which provides local inhibition of T cell activity on the ocular surface.

Conclusion

Topical cyclosporine may be useful for treating dry eyes associated with immunomodulatory agents like nivolumab, which markedly upregulate T cell activation. In caring for patients with ocular side effects associated with cancer treatment, the delivery of proper ophthalmic care is critical.

References

 

References

1. Brahmer JR, Tykodi SS, Chow LQ, et al. Safety and activity of anti-PD-L1 antibody in patients with advanced cancer. N Engl J Med 2012; 366:2455-65. 


2. Rizvi NA, Mazieres J, Planchard D, et al. Activity and safety of nivolumab, an anti-PD-1 immune checkpoint inhibitor, for patients with advanced, refractory squamous non-small-cell lung cancer (Checkmate 063): a phase 2, single-arm trial. Lancet Oncol 2015; 16:257-65.

3. Wolchok JD, Kluger H, Callahan MK, et al. Nivolumab plus Ipilimumab in advanced melanoma. N Engl J Med 2013; 369:122-33. 


4.Nguyen AT, Elia M, Materin MA, et al. Cyclosporine for dry eye associated with Nivolumab: a case progressing to corneal perforation. Cornea 2016; 35:399-401. 


5. Roberts CW, Carniglia PE, Brazzo BG. Comparison of topical cyclosporine, punctal occlusion, and a combination for the treatment of dry eye. Cornea 2007; 26:805-9.


6. Pflugfelder SC, Jones D, Ji Z, et al. Altered cytokine balance in the tear fluid and conjunctiva of patients with Sjogren’s syndrome keratoconjunctivitis sicca. Curr Eye Res 1999; 19:201-211. 


7. Chen M, Gong L, Sun X, et al. A comparison of cyclosporine 0.05% ophthalmic emulsion versus vehicle in Chinese patients with moderate to severe dry eye disease: an eight-week, multicenter, randomized, double-blind, parallel-group trial. J Ocul Pharmacol Ther 2010; 26:361-66. 


8. Kunert KS, Tisdale AS, Gipson IK. Goblet cell numbers and epithelial proliferation in the conjunctiva of patients with dry eye syndrome treated with cyclosporine. Arch Ophthalmol 2002; 120:330-337.